Alert archive / Missouri / High Wind Warnings in 2024
High Wind Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this high wind warning at Nov 18, 2024, 6:51 PM CST for 7 counties in Kansas; 12 counties in Missouri. It was in force for 3 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 18, 2024, 6:51 PM CST (00:51 UTC)
- Expired
- Nov 18, 2024, 10:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 6:54 PM CST | NON-TSTM WND DMG | 1 Nne Leavenworth, KS | Downed tree limbs and wires near Kiowa Street. Time estimated from outage report. |
| Nov 18, 6:54 PM CST | NON-TSTM WND DMG | 1 Nne Leavenworth, KS | Downed tree limbs and wires near Kiowa Street. Time estimated from outage report. |
| Nov 18, 6:59 PM CST | NON-TSTM WND GST 58 | 1 Nnw Maywood, KS | Social media report. |
| Nov 18, 6:59 PM CST | NON-TSTM WND GST 58 | 1 Nnw Maywood, KS | Social media report. |
| Nov 18, 7:12 PM CST | NON-TSTM WND GST 60 | 1 Sw Clare, KS | ASOS station KIXD Olathe New Century Aircenter. |
| Nov 18, 7:12 PM CST | NON-TSTM WND GST 60 | 1 Sw Clare, KS | ASOS station KIXD Olathe New Century Aircenter. |
| Nov 18, 7:13 PM CST | NON-TSTM WND DMG | 1 Sse Atchison, KS | Downed tree limbs and wires near 3rd Street. Time estimated from outage report. |
| Nov 18, 7:13 PM CST | NON-TSTM WND DMG | 1 Wnw Atchison, KS | Downed wires near Kearney Street. Time estimated from outage report. |
| Nov 18, 7:15 PM CST | NON-TSTM WND DMG | Weston, MO | Downed tree limbs and wires near 5th Street. Time estimated from outage report. |
| Nov 18, 7:16 PM CST | NON-TSTM WND DMG | 4 Se Olathe, KS | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Nov 18, 7:16 PM CST | NON-TSTM WND DMG | 4 Se Olathe, KS | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Nov 18, 7:29 PM CST | NON-TSTM WND DMG | 3 Nw Edgerton, KS | Downed wires near County Line Road. Time estimated from dispatch report. |
| Nov 18, 7:29 PM CST | NON-TSTM WND DMG | 3 Nw Edgerton, KS | Downed wires near County Line Road. Time estimated from dispatch report. |
| Nov 18, 7:30 PM CST | NON-TSTM WND DMG | 1 S Shawnee, KS | Several reports and social media photos of downed trees in the Shawnee and Lake Quivira areas. Time estimated from power outage reports. |
| Nov 18, 7:30 PM CST | NON-TSTM WND DMG | 2 Ese Saint Joseph, MO | Downed wires near Locust Street. Time estimated from multiple outage reports. |
| Nov 18, 7:32 PM CST | NON-TSTM WND GST 58 | 4 W Stanley, KS | ASOS station KOJC Olathe Executive. |
| Nov 18, 7:32 PM CST | NON-TSTM WND GST 58 | 4 W Stanley, KS | ASOS station KOJC Olathe Executive. |
| Nov 18, 7:36 PM CST | NON-TSTM WND DMG | 2 Ne Piper, KS | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Nov 18, 7:36 PM CST | NON-TSTM WND DMG | 2 Ne Piper, KS | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Nov 18, 7:36 PM CST | NON-TSTM WND DMG | 2 Se Maywood, KS | Downed tree limbs and wires near Barnett Avenue. Time estimated from outage report. |
| Nov 18, 7:38 PM CST | NON-TSTM WND DMG | 2 Wsw Kansas City Kansa, KS | Downed tree limbs and wires near Ridge Avenue. Time based on outage report. |
| Nov 18, 7:38 PM CST | NON-TSTM WND DMG | 2 Wsw Kansas City Kansa, KS | Downed tree limbs and wires near Ridge Avenue. Time based on outage report. |
| Nov 18, 7:40 PM CST | NON-TSTM WND GST 61 | Saint Joseph Airport, MO | ASOS station KSTJ St. Joseph. |
| Nov 18, 7:40 PM CST | NON-TSTM WND DMG | 1 Nw Prairie Village, KS | Downed wires near Woodson Street. Time estimated from outage report. |
| Nov 18, 7:40 PM CST | NON-TSTM WND DMG | 2 Wsw Piper, KS | Downed wires near 139th Street. Time estimated from outage report. |
| Nov 18, 7:42 PM CST | NON-TSTM WND GST 61 | Saint Joseph Airport, MO | ASOS station KSTJ St. Joseph. |
| Nov 18, 7:45 PM CST | NON-TSTM WND GST 65 | Spring Hill, KS | Social media report of estimated 65 mph wind gusts in southern Johnson County. |
| Nov 18, 7:45 PM CST | NON-TSTM WND DMG | 1 Ene Avondale, MO | Downed wires near Cypress Drive. Time estimated from outage reports. |
| Nov 18, 7:45 PM CST | NON-TSTM WND DMG | 1 Ese Holliday, KS | Downed wires near 53rd Street. Time estimated from outage report. |
| Nov 18, 7:45 PM CST | NON-TSTM WND DMG | 1 N Overland Park, KS | Downed wires near Floyd Street. Time estimated from outage reports. |
| Nov 18, 7:45 PM CST | NON-TSTM WND DMG | 1 Wsw Avondale, MO | Downed wires near 28th Avenue. Time estimated from outage report. |
| Nov 18, 7:45 PM CST | NON-TSTM WND DMG | 2 Se Gladstone, MO | Tree uprooted near 50th Terrace. Time estimated from nearby power outage reports. |
| Nov 18, 7:45 PM CST | NON-TSTM WND DMG | Shawnee, KS | Downed tree on a residence in Shawnee. Time estimated from nearby outage reports. |
| Nov 18, 7:46 PM CST | NON-TSTM WND DMG | 1 N Platte Woods, MO | Social media report and photo of a tree down near Barry Road and Ambassador Drive. |
| Nov 18, 7:46 PM CST | NON-TSTM WND DMG | 1 N Platte Woods, MO | Social media report and photo of a tree down near Barry Road and Ambassador Drive. |
| Nov 18, 7:48 PM CST | NON-TSTM WND GST 56 | 1 W Kansas City Intl Ar, MO | ASOS station KMCI Kansas City Intl. |
| Nov 18, 7:48 PM CST | NON-TSTM WND GST 56 | 1 W Kansas City Intl Ar, MO | ASOS station KMCI Kansas City Intl. |
| Nov 18, 7:51 PM CST | NON-TSTM WND DMG | 1 Nnw Overland Park, KS | Downed wires near Lowell Avenue. Time estimated from outage report. |
| Nov 18, 7:52 PM CST | NON-TSTM WND DMG | 1 Nne Roeland Park, KS | Downed tree limbs and wires near 8th Street. Time estimated from outage report. |
| Nov 18, 7:54 PM CST | NON-TSTM WND GST 56 | Kansas City Downtown, MO | ASOS station KMKC Kansas City Dntn. |
| Nov 18, 7:54 PM CST | NON-TSTM WND GST 56 | Kansas City Downtown, MO | ASOS station KMKC Kansas City Dntn. |
| Nov 18, 7:54 PM CST | NON-TSTM WND GST 63 | 2 Nnw Maywood, KS | |
| Nov 18, 7:54 PM CST | NON-TSTM WND GST 63 | 2 Nnw Maywood, KS | |
| Nov 18, 7:54 PM CST | NON-TSTM WND DMG | 1 Ese North Kansas City, MO | Downed tree limbs and wires near Chestnut Trafficway. Time estimated from outage report. |
| Nov 18, 7:54 PM CST | NON-TSTM WND DMG | 1 Ese North Kansas City, MO | Downed tree limbs and wires near Chestnut Trafficway. Time estimated from outage report. |
| Nov 18, 7:54 PM CST | NON-TSTM WND DMG | 4 Nw Liberty, MO | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Nov 18, 7:54 PM CST | NON-TSTM WND DMG | 4 Nw Liberty, MO | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Nov 18, 8:00 PM CST | NON-TSTM WND DMG | 1 Nnw Kansas City, MO | Social media reports of downed tree limbs in the downtown Kansas City area. Time estimated from outage reports and social media posts. |
| Nov 18, 8:00 PM CST | NON-TSTM WND DMG | 2 Nw Raytown, MO | Downed tree limbs and wires near 51st Street. Time estimated from multiple outage reports. |
| Nov 18, 8:06 PM CST | NON-TSTM WND DMG | 2 Wnw Kansas City Kansa, KS | Downed wires near Garfield Avenue. Time estimated from outage report. |
| Nov 18, 8:07 PM CST | NON-TSTM WND DMG | 1 Nw Liberty, MO | Downed wires near Fairview Avenue. Time estimated from outage report. |
| Nov 18, 8:11 PM CST | NON-TSTM WND DMG | Overland Park, KS | Downed wires near Foster Street. Time estimated from outage report. |
| Nov 18, 8:11 PM CST | NON-TSTM WND DMG | Overland Park, KS | Downed wires near Foster Street. Time estimated from outage report. |
| Nov 18, 8:12 PM CST | NON-TSTM WND DMG | 4 N Pleasant Valley, MO | Report from mPING: Trees uprooted or snapped; Roof blown off. |
| Nov 18, 8:12 PM CST | NON-TSTM WND DMG | 4 N Pleasant Valley, MO | Report from mPING: Trees uprooted or snapped; Roof blown off. |
| Nov 18, 8:15 PM CST | NON-TSTM WND DMG | 1 Wsw Muncie, KS | Downed tree limbs and wires near 78th Street. Time estimated from outage report. |
| Nov 18, 8:15 PM CST | NON-TSTM WND DMG | 2 Se North Kansas City, MO | Several utility reports of downed wires near Independence Avenue. Time estimated from multiple dispatch reports. |
| Nov 18, 8:15 PM CST | NON-TSTM WND DMG | 2 Wnw Kansas City Kansa, KS | Downed wires near Tennyson Street. Time estimated from outage reports. |
| Nov 18, 8:18 PM CST | NON-TSTM WND GST 65 | 1 Nw Platte Woods, MO | Social media report of wind gusts 60 to 65 mph near Platte Woods. |
| Nov 18, 8:18 PM CST | NON-TSTM WND GST 65 | 1 Nw Platte Woods, MO | Social media report of wind gusts 60 to 65 mph near Platte Woods. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WWUS73 KEAX 190051 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 651 PM CST Mon Nov 18 2024 KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054- 190400- /O.UPG.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/ /O.NEW.KEAX.HW.W.0003.241119T0051Z-241119T0400Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass- Johnson MO-Pettis-Bates-Henry- Including the cities of Plattsburg, Rich Hill, Weatherby Lake, Leavenworth, Platte City, Butler, Odessa, Belton, Kearney, Adrian, Parkville, Atchison, Clinton, Overland Park, Mound City, Richmond, Fort Leavenworth, Excelsior Springs, Lathrop, Kansas City Kansas, Warrensburg, La Cygne, Olathe, Osawatomie, Windsor, Highland, Lenexa, Raymore, Weston, Lexington, Concordia, Louisburg, Harrisonville, Pleasant Hill, Pleasanton, Kansas City, Lansing, Gladstone, Riverside, Cameron, Liberty, Shawnee, St. Joseph Airport, Stanley, Wathena, Higginsville, St. Joseph, Sedalia, Troy, Lawson, Paola, Elwood, and Independence 651 PM CST Mon Nov 18 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...South to southwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Portions of east central and northeast Kansas and central, northwest, and west central Missouri. * WHEN...Until 10 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ https://www.weather.gov/eax CMS
2 follow-up statements
493 WWUS73 KEAX 190213 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 813 PM CST Mon Nov 18 2024 KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054- 190400- /O.CON.KEAX.HW.W.0003.000000T0000Z-241119T0400Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass- Johnson MO-Pettis-Bates-Henry- Including the cities of La Cygne, Liberty, Pleasanton, Concordia, Warrensburg, Wathena, Plattsburg, Clinton, Mound City, Butler, Atchison, Leavenworth, Parkville, Paola, Overland Park, Highland, Pleasant Hill, Osawatomie, Riverside, Troy, Sedalia, Kansas City Kansas, Rich Hill, Windsor, Excelsior Springs, Independence, Lenexa, Kearney, Stanley, Odessa, Fort Leavenworth, Louisburg, Shawnee, Lawson, Olathe, Platte City, Harrisonville, Elwood, Cameron, Richmond, Lathrop, Belton, Higginsville, Weston, Weatherby Lake, Kansas City, St. Joseph Airport, Raymore, Adrian, Lexington, Gladstone, Lansing, and St. Joseph 813 PM CST Mon Nov 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...South winds around 25 to 40 mph with gusts up to 60 mph. * WHERE...Portions of east central and northeast Kansas and central, northwest, and west central Missouri. * WHEN...Until 10 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Numerous power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MOZ003>008-012>017-022>025-031>033-039-040-046-190700- /O.NEW.KEAX.WI.Y.0012.241119T0213Z-241119T0700Z/ Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-Andrew-De Kalb- Daviess-Grundy-Sullivan-Adair-Caldwell-Livingston-Linn MO-Macon- Carroll-Chariton-Randolph-Saline-Howard-Cooper- Including the cities of Greentop, Salisbury, Bethany, Hamilton, Fayette, Queen City, Stewartsville, La Plata, Osborn, Carrollton, Clarksdale, Green City, Marceline, Chillicothe, Polo, Union Star, Brunswick, Stanberry, Glenwood, Downing, King City, Lancaster, Jamesport, Brookfield, Macon, Princeton, Unionville, Mercer, New Franklin, Milan, Keytesville, Maysville, Moberly, Grant City, Kirksville, Braymer, Savannah, Gallatin, Albany, Trenton, Breckenridge, Marshall, Boonville, Country Club Villa, and Glasgow 813 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, north central, northeast, and northwest Missouri. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ https://www.weather.gov/eax BT
340 WWUS73 KEAX 190354 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 954 PM CST Mon Nov 18 2024 KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054- 190700- /O.EXP.KEAX.HW.W.0003.000000T0000Z-241119T0400Z/ /O.EXB.KEAX.WI.Y.0012.241119T0400Z-241119T0700Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass- Johnson MO-Pettis-Bates-Henry- Including the cities of Rich Hill, Excelsior Springs, Richmond, Adrian, Atchison, Gladstone, Platte City, Kansas City Kansas, Lexington, Wathena, Riverside, Lathrop, Fort Leavenworth, Higginsville, Mound City, La Cygne, St. Joseph, Kansas City, Independence, Pleasant Hill, Highland, Stanley, Louisburg, Cameron, Liberty, Lansing, Raymore, St. Joseph Airport, Weatherby Lake, Olathe, Osawatomie, Weston, Kearney, Shawnee, Warrensburg, Windsor, Harrisonville, Lawson, Clinton, Pleasanton, Leavenworth, Sedalia, Butler, Elwood, Parkville, Paola, Odessa, Belton, Troy, Concordia, Lenexa, Plattsburg, and Overland Park 954 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY... ...HIGH WIND WARNING WILL EXPIRE AT 10 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of east central and northeast Kansas and central, northwest, and west central Missouri. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MOZ003>008-012>017-022>025-031>033-039-040-046-190700- /O.CON.KEAX.WI.Y.0012.000000T0000Z-241119T0700Z/ Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-Andrew-De Kalb- Daviess-Grundy-Sullivan-Adair-Caldwell-Livingston-Linn MO-Macon- Carroll-Chariton-Randolph-Saline-Howard-Cooper- Including the cities of Albany, Keytesville, Savannah, Maysville, Chillicothe, Trenton, Unionville, Princeton, Grant City, Kirksville, Bethany, Carrollton, Gallatin, La Plata, Stanberry, Moberly, Glenwood, Brunswick, Fayette, Brookfield, Marshall, Milan, Green City, King City, Union Star, Glasgow, Macon, Queen City, Polo, Greentop, Breckenridge, Hamilton, Stewartsville, Clarksdale, New Franklin, Mercer, Lancaster, Salisbury, Boonville, Downing, Marceline, Country Club Villa, Braymer, Jamesport, and Osborn 954 PM CST Mon Nov 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, north central, northeast, and northwest Missouri. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ https://www.weather.gov/eax BT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Nov 18, 5:47 PM CST, 1 hour 4 minutes earlier. Its key messages:
- More Rain, Wind Conditions Continue This Evening
- Marginal Severe Thunderstorm Risk Late This Afternoon
- Much Cooler Through the Middle and End of This Week
Area forecast discussion, Nov 18, 5:47 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
547 PM CST Mon Nov 18 2024
.KEY MESSAGES...
- More Rain, Wind Conditions Continue This Evening
- Marginal Severe Thunderstorm Risk Late This Afternoon
- Much Cooler Through the Middle and End of This Week
&&
.DISCUSSION...
Issued at 130 PM CST Mon Nov 18 2024
H5 trough has acquired a negative tilt with the nose of a 100+ kt
jet streak now entering southern Kansas as of 18z. Surface cyclone
is centered over central to east-central Kansas and remains in area
of very strong dCVA which should allow the cyclone to continue to
strengthen as we head into the late afternoon and early evening
hours. H5 height falls continue with the strong CVA across area.
Surface warm front has surged into southern Iowa, with strong WAA
providing deep isentropic ascent throughout an airmass with
dewpoints in the lower 60s and PWATs well above 1.5 inches. This
accompanied with diffluence aloft around 300mb has provided the lift
for the widespread precipitation shield, and has resulted in heavy
rainfall with a widespread half an inch to three-quarters of an
inch, and radar estimates show some pockets in eastern Kansas of
localized 1.25 inches of rainfall so far. Showers will continue, and
areas may see another one-half to three-quarters of an inch of QPF
by the end of this evening. The rainfall has been very favorable, as
this helps to relieve drought conditions across the area, but coming
at a slow and steady rate to limit flooding issues. So far creeks
and streams, including those in the KC metro, have not seen a robust
response to the rainfall. We will continue to monitor hydrologic
conditions, but so far these have remained under control.
The next question is on the severe threat heading into the
afternoon. The kinematic field that has been anticipated the past
few days is shaping up. 0-6km shear is already starting to peak
above 60 kts, with 0-1 km shear above 40 kts in most locations. The
deepening surface cyclone continues to back surface winds, as well
as increase the magnitude. Additional precipitation drag has brought
some of that increased momentum to the surface. 0-1km SRH values are
already above 300 m^2/s^2 across most of the region, and remain very
high even in the 0-500m layer. Deeper showers have been trying to
develop along the cold front in east-central Kansas this afternoon,
and can be seen on the day-cloud phase GOES-16 imagery. However, the
preceding precipitation field and stratiform cloud cover so far have
greatly limited instability. Some analysis indicates MUCAPE values
of around 250 J/kg, but SBCAPE and 100mb MLCAPE values remain well
under 100 J/kg heading into the 19z hour. In addition, nearly the
entire column of the troposphere has been saturated, there is no EML
like feature associated with this system, and therefore lapse rates
in both the boundary layer and the mid-levels have been weak.
Therefore, it will be difficult to get convection in this
thermodynamic space. However, the continued large scale synoptic
lift, the nose of the jet streak, and convergence along the cold
front will provide plenty of forcing heading into the evening, and
if any minor amounts of instability are realized, can allow
thunderstorms to develop. With winds just above the boundary already
above 50 kts, a stronger thunderstorm or even shower will maintain
the ability to bring that momentum toward the surface, producing
severe wind gusts. This will be the primary threat with any
convection or stronger showers. Hail is not expected to be an issue
given the weak instability and lack of CAPE through the hail growth
zone layer. If discrete storms develop, they will struggle to become
textbook supercells due to the weak instability. However,
environment surface vorticity will remain strong with the low-level
wind shear and curved hodographs as the cyclone approaches. Combined
with very low LCLs of just a few hundred meters, this could result
in vorticity stretching with any modest updrafts that are able to
overcome the weak instability, and may produce a short-lived weak
tornado. From a synoptic pattern standpoint, this 500mb cold-core
low is a rather typical weak tornado producer, especially for areas
along the cold front, or, along the triple point should the cyclone
become occluded in the next few hours. This will not be the biggest
hazard with storms, but storms could form short-lived, weak
tornadoes. Again, the biggest hazard with storms and stronger
showers will be wind gusts at the surface over 50 kts (58 MPH). Is
there complete bust potential where no thunderstorms develop? Yes,
the troposphere could remain too stable to initiate convection. If
there is no notable thunderstorms prior to sunset, initiation
potential becomes unlikely. Therefore, the mentioned details above
are all very conditional. The front should clear the area between
04z-06z time frame, with any main convective line (if it develops)
exiting the area, though lingering showers may be possible in a
secondary surface trough axis that follows behind the cold front, as
mid-level height rises look to be slow to start. In addition,
stronger pressure gradient may maintain breezy winds heading into
the overnight hours.
The trough lifts northward and the bulk of the stronger jet streak
and other robust kinematics exit the area, but the system is progged
to become a closed-low system and vertically stacks with the surface
low as it gets into the Northern Plains and western Great Lakes
Region. There is a stronger PV anomaly that will promote troughing
just off the Pacific Northwest Coast with ridging over the Northern
Rockies. This pattern will force very cold air across the northern
Plains and gradually works toward the lower Missouri River Valley
Tuesday through the middle of this week. This will bring
substantially cooler temperatures this week, with highs in the upper
40s to lower 50s in the afternoon, and early morning lows dropping
into the upper 20s for much of the forecast area. There were signals
in model runs over the weekend for possible snow flurry activity in
some parts of the forecast area toward the middle end of this week,
but recent runs have shown a decreasing trend. However, as the
strong CAA takes place, if there is enough moisture we still may be
able to develop a few flurries, but the lack of moisture keeps
overall QPF extremely low and thus no accumulations are currently in
the forecast. We are still looking at less than 30 percent
probabilities for exceeding 50F before next weekend, with over 80
percent probabilities of dropping below 30F during the early morning
hours.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 537 PM CST Mon Nov 18 2024
Most of the showers have moved east of the terminals early this
evening, but a final band of showers and a couple of embedded
thunderstorms will approach far northeast Kansas and northwest
Missouri after 01z. Observations upstream (and primarily after
the convective band moves through) have consistently indicated
50 to 60 mph gusts in central/south-central Kansas. Thus, after
the convective band moves through the TAF sites, expect wind
directions to veer to southwesterly, with winds at least
increasing to 20 to 30 kt with gusts to 40 kt for a couple
hours. An isolated/brief higher gust cannot be ruled out, but
confidence is low on where/when. For now, have kept mention of
thunder out of the TAFs, but will monitor the band of showers
closely to determine if TS mention is needed via amendments. During
the overnight, winds should continue to veer, becoming more
westerly by daybreak Tuesday, as speeds/gusts gradually
diminish. On Tuesday, west to northwest winds around 10 kt with
occasional gusts to 20 kt are anticipated.
Regarding flight categories, variations between VFR and MVFR are
expected this evening, particularly through 03z, before
predominant VFR takes hold overnight. VFR conditions are quite
likely on Tuesday (>95 percent chance).
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 9 PM CST this evening for MOZ020-021-
028>030-037-038-043>045-053-054.
KS...Wind Advisory until 9 PM CST this evening for KSZ025-057-060-
102>105.
&&
DISCUSSION...Krull
AVIATION...CMSHazardous weather outlook, Nov 18, 5:10 AM CST, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 510 AM CST Mon Nov 18 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191115- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 510 AM CST Mon Nov 18 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread showers with embedded thunderstorms linger through the day. There is a period during the afternoon (~1-6PM) where strong to severe thunderstorms are possible. The most likely hazard is damaging winds; however, hail and/or an isolated tornado cannot be ruled out. Non-storm wind gusts of 35-45 mph are anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong wind gusts (~45 mph) return Wednesday. Cooler temperatures are expected with below freezing lows returning for the end of the week. Please go to weather.gov/eax/hwo for more information on potential weather hazards.
In the hours before
Special weather statement, Nov 18, 6:07 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
607 PM CST Mon Nov 18 2024
MOZ003-004-190030-
Worth MO-Gentry MO-
607 PM CST Mon Nov 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WORTH AND NORTHERN GENTRY
COUNTIES THROUGH 630 PM CST...
At 607 PM CST, Doppler radar was tracking a strong thunderstorm near
Albany, moving north at 75 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Grant City, Irena, Darlington, Gentry, Worth, Allendale, and
Denver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4016 9423 4023 9451 4057 9457 4057 9427
TIME...MOT...LOC 0007Z 174DEG 67KT 4030 9442
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 8:13 PM CST | Wind Advisory | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 8 hr |
| Nov 18, 6:07 PM CST | Special Weather Statement | EAX | Gentry, Worth | 23 min |
Nearby
High Wind Warnings in Missouri, 2024High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.